Tennessee, 2009

Hail and Damaging Wind in Tennessee, April 2, 2009

April 2, 2009 · NWS MEG · 2 events in 2 counties and zones

A warm front lifted north across the Midsouth during the late morning into the evening hours of April 2, 2009. Showers and thunderstorms developed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front lifted north across the Midsouth during the late morning into the evening hours of April 2, 2009. Showers and thunderstorms developed along the front. Some thunderstorms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 2, 5:05 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 2, 5:05 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT THU APR 2 2009

.UPDATE...

THUNDERSTORMS CURRENTLY MOVING THROUGH NORTHWEST MISSISSIPPI AND
EAST ARKANSAS ARE ASSOCIATED WITH THE UPPER LOW. BIGGEST CONCERNS
WITH THESE STORMS REMAIN LARGE HAIL...HEAVY RAIN AND DANGEROUS
LIGHTNING. STORMS HAVE ALREADY CLEARED COAHOMA AND PHILLIPS
COUNTIES THUS HAVE REMOVED FROM SEVERE THUNDERSTORM WATCH.

KRM

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT THU APR 2 2009/

DISCUSSION...

MAIN LINE OF THUNDERSTORMS MAKING THEIR WAY THROUGH EASTERN
SECTIONS OF THE FORECAST AREA. THIS ACTIVITY SHOULD BE PRETTY MUCH
INTO MIDDLE TENNESSEE AND NORTH ALABAMA BY 3 PM SO TORNADO WATCH
106 SHOULD BE ALLOWED TO EXPIRE WITHOUT A NEW WATCH TO REPLACE IT.
UPPER LOW LOCATED IN THE ARK-LA-TEX AREA WITH SOME THUNDERSTORMS
AHEAD OF THE LOW. AS THE UPPER LOW MOVES PAST THE REGION TONIGHT
EXPECT A SECOND ROUND OF SHOWERS AND THUNDERSTORMS. WHILE A THREAT
OF SEVERE WEATHER CANT BE RULED OUT...THREAT SHOULD BE RELATIVELY
LOW GIVEN ATMOSPHERE SHOULD NOT HAVE MUCH TIME TO RECOVER. WINDY
CONDITIONS WILL OVERSPREAD THE FORECAST AREA TONIGHT AS THE UPPER
LOW MOVES THROUGH THE REGION SO WILL ISSUE WIND ADVISORY FOR TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA BY FRIDAY MORNING
BRINGING DRY WEATHER WITH SLIGHTLY COOLER TEMPERATURES. BY FRIDAY
NIGHT...ANOTHER STORM BEGINS TO MOVE SLOWLY OUT OF THE ROCKIES
INTO THE OKLAHOMA PANHANDLE. WITH THIS SYSTEM TO OUR WEST AND HIGH
PRESSURE TO THE EAST BY SATURDAY MORNING...SOUTH WINDS WILL BRING
WARMER AIR BACK INTO THE REGION WITH TEMPERATURES ON SATURDAY
ABOUT 10 DEGREES WARMER THAN FRIDAY. BY SATURDAY NIGHT...A COLD
FRONT WILL BE MOVING INTO WESTERN ARKANSAS WITH SOME ISOLATED
SHOWERS AND THUNDERSTORMS MOVING INTO THE REGION AFTER MIDNIGHT.
COLD FRONT MOVES THROUGH THE FORECAST AREA ON SUNDAY WITH SOME
SHOWERS AND THUNDERSTORMS AHEAD OF IT. IT APPEARS THAT SEVERE
WEATHER THREAT WILL BE MINIMAL ON SUNDAY AS BEST INSTABILITY WILL
BE WELL SOUTH OF THE FORECAST AREA. LARGE HIGH PRESSURE AREA WILL
BUILD INTO THE REGION BY SUNDAY NIGHT BRINGING MUCH COOLER AIR TO
THE REGION. MONDAY SHOULD BE DRY BUT RATHER COOL WITH WITH HIGHS
REMAINING IN THE 50S. CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES MONDAY NIGHT TO DROP CLOSE TO FREEZING SO HAVE LEFT
MENTION OF THIS IN HWO. SURFACE HIGH SHOULD MOVE EAST OF THE
REGION BY TUESDAY BRINGING A RETURN OF SOUTH WINDS WHICH WILL
START A WARMING TREND FOR TUESDAY AND WEDNESDAY. BY WEDNESDAY...A
NEW STORM SYSTEM MOVES INTO SOUTHWEST KANSAS WHICH SHOULD MOVE
EAST ACROSS NORTHERN OKLAHOMA WEDNESDAY NIGHT WHICH WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
STARTING WEDNESDAY NIGHT AND CONTINUING INTO THURSDAY.

ARS

&&

.AVIATION...

00Z TAF CYCLE

TSRA MOVING INTO KMEM ATTM. SHOULD MOVE INTO KTUP OVER NEXT 1-2
HOURS. ADDITIONAL TSRA DEVELOPMENT IS EXPECTED NORTH ACROSS NE AR
INTO NW TN THUS KJBR AND KMKL MAY SEE TSRA THREAT THROUGH 3-4Z.
AFTER 4Z...TSRA SHOULD PUSH EAST LEAVING MVFR CIGS. CIGS MAY
TEMPORARILY DROP TO IFR AROUND 5-9Z ACROSS THE CWA. OTHERWISE CIGS
WILL GRADUALLY LIFT AFTER SUNRISE AND SKIES SHOULD CLEAR BY
16-18Z. WIND SPDS WILL INCREASE OVER NEXT COUPLE OF HOURS AND WILL
REMAIN VERY STRONG THROUGH DAYBREAK. SPDS WILL BE SUSTAINED AROUND
20 KTS WITH GUSTS TO 30 KTS. SPDS WILL QUICKLY DIMINISH DURING THE
DAY. DIRECTION WILL TURN FROM THE SW TO THE NW BEHIND THE UPPER
LOW THIS EVENING.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  64  50  75 /  70   0  10  10
MKL  47  61  39  74 /  90  10  10  10
JBR  45  61  43  74 /  50  10  10  10
TUP  50  65  44  75 /  60   0  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR ALCORN-BENTON MS-COAHOMA-
     DESOTO-LAFAYETTE-MARSHALL-PANOLA-PRENTISS-QUITMAN-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION.

TN...WIND ADVISORY UNTIL 5 AM CDT FRIDAY FOR CARROLL-CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 2, 2:19 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT THU APR 2 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
319 PM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REMAINDER OF
THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE MID-SOUTH. THE
PRIMARY HAZARD WILL BE LARGE HAIL.

STRONG WINDS WILL DEVELOP TONIGHT OVER MUCH OF THE REGION AND A
WIND ADVISORY IS IN EFFECT THROUGH 5 AM FRIDAY MORNING. SUSTAINED
WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LATE SEASON FREEZE WILL BE POSSIBLE MONDAY MORNING AND ESPECIALLY
TUESDAY MORNING AS COLD HIGH PRESSURE SETTLES OVER THE MIDSOUTH.
FREEZE WARNINGS AND FROST ADVISORIES MAY BE NEEDED DURING THIS
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Apr 2, 5:39 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CDT THU APR 2 2009

TNZ048-049-030015-
LAUDERDALE TN-TIPTON TN-
639 PM CDT THU APR 2 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 13 MILES NORTHEAST OF COVINGTON AT 639 PM CDT.
THE STORM WAS NEARLY STATIONARY.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN LAUDERDALE AND TIPTON COUNTIES...INCLUDING LOCATIONS NEAR
COVINGTON AND FORT PILLOW STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

JAB/TLSJR
Local storm report, Apr 2, 5:46 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     10 W CHARLESTON         34.01N 90.23W
04/02/2009                   TALLAHATCHIE       MS   EMERGENCY MNGR

            AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
            CHARLESTON.

1152 AM     HAIL             5 SW BATESVILLE         34.27N 90.00W
04/02/2009  M1.00 INCH       PANOLA             MS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.

1225 PM     HAIL             5 NW OXFORD             34.41N 89.59W
04/02/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.

0155 PM     TSTM WND DMG     THRASHERS               34.70N 88.48W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

0222 PM     TSTM WND DMG     7 SE AMORY              33.92N 88.40W
04/02/2009                   MONROE             MS   FIRE DEPT/RESCUE

            TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.

0545 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
04/02/2009                   TUNICA             MS   PUBLIC

            TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
            TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.

0613 PM     HAIL             MARKED TREE             35.53N 90.42W
04/02/2009  E1.00 INCH       POINSETT           AR   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN MARKED TREE.

0637 PM     TSTM WND DMG     VARDAMAN                33.88N 89.18W
04/02/2009                   CALHOUN            MS   PUBLIC

            AWNING BLOWN OFF A BUILDING IN VARDAMAN.

&&

JKT
Local storm report, Apr 2, 5:54 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     10 W CHARLESTON         34.01N 90.23W
04/02/2009                   TALLAHATCHIE       MS   EMERGENCY MNGR

            AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
            CHARLESTON.

1152 AM     HAIL             5 SW BATESVILLE         34.27N 90.00W
04/02/2009  M1.00 INCH       PANOLA             MS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.

1225 PM     HAIL             5 NW OXFORD             34.41N 89.59W
04/02/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.

0155 PM     TSTM WND DMG     THRASHERS               34.70N 88.48W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

0222 PM     TSTM WND DMG     7 SE AMORY              33.92N 88.40W
04/02/2009                   MONROE             MS   FIRE DEPT/RESCUE

            TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.

0545 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
04/02/2009                   TUNICA             MS   PUBLIC

            TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
            TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.

0613 PM     HAIL             MARKED TREE             35.53N 90.42W
04/02/2009  E1.00 INCH       POINSETT           AR   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN MARKED TREE.

0637 PM     TSTM WND DMG     VARDAMAN                33.88N 89.18W
04/02/2009                   CALHOUN            MS   PUBLIC

            AWNING BLOWN OFF A BUILDING IN VARDAMAN.

0648 PM     TSTM WND GST     HOUSTON                 33.90N 89.00W
04/02/2009  E60.00 MPH       CHICKASAW          MS   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH WINDS AND DIME SIZE HAIL IN
            HOUSTON.

&&

JKT
Local storm report, Apr 2, 5:58 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MARIETTA                34.50N 88.47W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

&&

JKT
Local storm report, Apr 2, 6:20 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     10 W CHARLESTON         34.01N 90.23W
04/02/2009                   TALLAHATCHIE       MS   EMERGENCY MNGR

            AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
            CHARLESTON.

1152 AM     HAIL             5 SW BATESVILLE         34.27N 90.00W
04/02/2009  M1.00 INCH       PANOLA             MS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.

1225 PM     HAIL             5 NW OXFORD             34.41N 89.59W
04/02/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.

0155 PM     TSTM WND DMG     MARIETTA                34.50N 88.47W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

0222 PM     TSTM WND DMG     7 SE AMORY              33.92N 88.40W
04/02/2009                   MONROE             MS   FIRE DEPT/RESCUE

            TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.

0545 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
04/02/2009                   TUNICA             MS   PUBLIC

            TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
            TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.

0613 PM     HAIL             MARKED TREE             35.53N 90.42W
04/02/2009  E1.00 INCH       POINSETT           AR   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN MARKED TREE.

0625 PM     TSTM WND DMG     1 N PITTSBORO           33.96N 89.34W
04/02/2009                   CALHOUN            MS   EMERGENCY MNGR

            TREES DOWN COUNTYWIDE. POSSIBLE TORNADO ONE HALF TO ONE
            MILE NORTH OF PITTSBORO.

0637 PM     TSTM WND DMG     VARDAMAN                33.88N 89.18W
04/02/2009                   CALHOUN            MS   PUBLIC

            AWNING BLOWN OFF A BUILDING IN VARDAMAN.

0648 PM     TSTM WND GST     HOUSTON                 33.90N 89.00W
04/02/2009  E60.00 MPH       CHICKASAW          MS   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH WINDS AND DIME SIZE HAIL IN
            HOUSTON.

0717 PM     HAIL             TUPELO                  34.26N 88.73W
04/02/2009  E0.88 INCH       LEE                MS   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SOUTH TUPELO NEAR LONGDALE AND
            AUDOBAN

&&

JKT
Local storm report, Apr 2, 6:25 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
725 PM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     10 W CHARLESTON         34.01N 90.23W
04/02/2009                   TALLAHATCHIE       MS   EMERGENCY MNGR

            AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
            CHARLESTON.

1152 AM     HAIL             5 SW BATESVILLE         34.27N 90.00W
04/02/2009  M1.00 INCH       PANOLA             MS   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.

1225 PM     HAIL             5 NW OXFORD             34.41N 89.59W
04/02/2009  E0.75 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.

0155 PM     TSTM WND DMG     MARIETTA                34.50N 88.47W
04/02/2009                   PRENTISS           MS   EMERGENCY MNGR

            SCATTERED TREES DOWN IN THE EASTERN AND SOUTHEASTERN
            PORTIONS OF PRENTISS COUNTY. TOP OF ONE MOBILE HOME
            REMOVED. WIND GUSTS WERE ESTIMATED AT 65 MPH.

0222 PM     TSTM WND DMG     7 SE AMORY              33.92N 88.40W
04/02/2009                   MONROE             MS   FIRE DEPT/RESCUE

            TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.

0545 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
04/02/2009                   TUNICA             MS   PUBLIC

            TREE DOWN ON EAST IRWIN AND ALSO ON MOCKINGBIRD ROADS IN
            TUNICA. AWNING BLOWN OFF OF BUSINESS ON MAIN STREET.

0613 PM     HAIL             MARKED TREE             35.53N 90.42W
04/02/2009  E1.00 INCH       POINSETT           AR   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN MARKED TREE.

0625 PM     TSTM WND DMG     1 N PITTSBORO           33.96N 89.34W
04/02/2009                   CALHOUN            MS   EMERGENCY MNGR

            TREES DOWN COUNTYWIDE. POSSIBLE TORNADO ONE HALF TO ONE
            MILE NORTH OF PITTSBORO.

0637 PM     TSTM WND DMG     VARDAMAN                33.88N 89.18W
04/02/2009                   CALHOUN            MS   PUBLIC

            AWNING BLOWN OFF A BUILDING IN VARDAMAN.

0648 PM     TSTM WND GST     HOUSTON                 33.90N 89.00W
04/02/2009  E60.00 MPH       CHICKASAW          MS   LAW ENFORCEMENT

            ESTIMATED 50 TO 60 MPH WINDS AND DIME SIZE HAIL IN
            HOUSTON.

0717 PM     HAIL             TUPELO                  34.26N 88.73W
04/02/2009  E0.88 INCH       LEE                MS   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SOUTH TUPELO NEAR LONGDALE AND
            AUDOBAN

0719 PM     TSTM WND GST     TUPELO                  34.26N 88.73W
04/02/2009  M59.00 MPH       LEE                MS   ASOS

            59 MPH WIND GUST AT TUPELO AIRPORT ASOS.

&&

JKT

The radar

The Memphis radar (KNQA), 88 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dyer

When
April 2, 6:27 PM CST to 6:32 PM CST
Where
Dyer County, Dyersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
36.030, -89.380

Thunderstorm Wind, Hardeman

When
April 2, 6:34 PM CST to 6:39 PM CST
Where
Hardeman County, Hickory Vly to 1.68 mi S of Hickory Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.170, -89.130

Straight line winds blew trees down and a roof off of a barn in Hickory Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164129, 164130.